Hail, St. Louis
- When
- May 14, 2:11 PM CST
- Where
- St. Louis County, Alborn
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.970, -92.570
A cold front, upper level shortwave trough, and lake breeze set off thunderstorms on the afternoon of May 14th. Widespread large hail fell from northwest of Duluth in the Twig, Caribou Lake and Pike Lake areas and in Duluth, east of the Piedmont Heights neighborhood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front, upper level shortwave trough, and lake breeze set off thunderstorms on the afternoon of May 14th. Widespread large hail fell from northwest of Duluth in the Twig, Caribou Lake and Pike Lake areas and in Duluth, east of the Piedmont Heights neighborhood. The hail dented cars and damaged roofs of houses. Total damage was roughly estimated at $700,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 14, 1:38 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE DULUTH MN 238 PM CDT MON MAY 14 2007 .MESOSCALE UPDATE... ...LARGE HAIL THREAT INCREASING IN DULUTH-SUPERIOR METRO AREA... SUPERCELL THUNDERSTORM NOW MOVING ESE ALONG HIGHWAY 53 TOWARD HERMANTOWN AND DULUTH. 2 INCH HAIL WAS RECENTLY REPORTED WITH THIS STORM IN TWIG. APPENDAGE AND MID LEVEL MESOCCYLONE AREA OF THIS STORM WILL TRACK ESEWD ALONG HIGHWAY 53 INTO DULUTH IF THIS STORM MAINTAINS ITS PRESENT MOVEMENT. THERE IS SOME CONCERN THAT AS THIS STORM CROSS THE LAKE BREEZE FRONT OVER WEST DULUTH THAT THE UPDRAFT MAY WEAKEN SOMEWHAT. HOWEVER... ELEVATED INSTABILITY OVER 3000 J/KG SEEMS TO SUGGEST THAT THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE AT LEAST GOLFBALL SIZE HAIL IN HERMANTOWN AND DULUTH OVER THE NEXT HOUR. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 504 AM CDT MON MAY 14 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-151030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 504 AM CDT MON MAY 14 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE UPPER MIDWEST TODAY AND TONIGHT...PRODUCING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY SEVERE. THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL LINGER ACROSS NORTHWESTERN WISCONSIN THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. BERDES
The Duluth radar (KDLH), 31 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
13 hail. Local standard time, as filed.
The hail fell at the Duluth NWS office.
Tennis ball size hail fell at Pike Lake.
Golf ball size hail fell at the Duluth NWS office.
The hail fell at the Kenwood Shopping Center.
One to 2 inch diameter hail fell in Lakewood Township.
The hail fell in Rice Lake Township.
The hail fell at the University of Minnesota Duluth campus.
The hail fell at Canal Park.
The hail fell in the Morley Heights neighborhood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34223, 34224, 34225, 34226, 34227, 34228, 34230, 34231, 34232, 34233, 34234, 34235, 34236.